Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 44, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2003, 2:01 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2003, 2:01 PM CDT (19:01 UTC)
- Expired
- Jun 16, 2003, 2:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Charles Mix County, SD, Gregory County, SD
The radar
The North Platte radar (KLNX), 194 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1687 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
319
WUUS53 KFSD 161901
SVRFSD
SDC023-053-161930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
200 PM CDT MON JUN 16 2003
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME NORTHWEST CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
NORTHERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL 230 PM CDT
* AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER GREGORY COUNTY...OR ABOUT 13 MILES NORTHEAST
OF GREGORY...MOVING EAST AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL REMAIN...
IN RURAL GREGORY COUNTY AND CHARLES MIX COUNTIES NORTH OF HIGHWAY 44
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4349 9948 4331 9947 4338 9916 4351 9915
4351 9930
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 10:40 AM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jun 16, 10:40 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1040 AM CDT MON JUN 16 2003 SFC FRONT AS OF 15Z LOCATED FROM EASTERN NORTH DAKOTA INTO CENTRAL AND SOUTHWEST SOUTH DAKOTA. AREA OF THUNDERSTORMS JUST AHEAD OF THE NORTHERN PORTION OF THE FRONT...JUST NORTHWEST OF KABR...MAKING SLOW PROGRESS SOUTHEAST. FRONT WILL LIKELY NOT MAKE A STRONG SOUTHEAST PUSH THROUGH THE AFTERNOON WITH LACK OF UPPER LEVEL ASSISTANCE... BUT MAY EDGE CLOSE ENOUGH TO THE FAR NORTHWEST CORNER TO ENHANCE LOW LEVEL CONVERGENCE AND TRIGGER A FEW THUNDERSTORMS BY LATE AFTERNOON. ADDED A LOW CHANCE POP IN KHON AREA TO COVER THIS...WITH A SLIGHT CHANCE A LITTLE FARTHER SOUTHEAST TO COVER POSSIBILITY FOR ISOLATED DIURNAL ACTIVITY. TEMPS RISING QUITE A BIT FASTER THAN DEPICTED IN HOURLY GRIDS SO FAR THIS MORNING...BUT SHOULD BEGIN TO SLOW DOWN SOME AS MAX MIXING IS REACHED. NOT A LOT OF EASTWARD MOVEMENT TO CIRRUS SHIELD...SO BUMPED TEMPS UP A BIT MOST AREAS. .FSD...NONE HACKER
Hazardous weather outlook, Jun 16, 1:27 PM CDT, 34 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 127 PM CDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON INTO EARLY THIS EVENING WEST OF THE JAMES RIVER...AND OVER NORTHWEST IOWA AND SOUTHWEST MINNESOTA. SOME OF THESE THUNDERSTORMS COULD PRODUCE STRONG WIND GUSTS UP TO 45 MPH...ALONG WITH LOCALLY VERY HEAVY RAIN. THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS COULD DEVELOP THIS AFTERNOON BETWEEN THESE AREAS...OVER THE REMAINDER OF SOUTHEAST SOUTH DAKOTA. WHILE THE ACTIVITY IN NORTHWEST IOWA SHOULD DIMINISH TOWARD SUNSET... ANY THUNDERSTORMS ALONG AND WEST OF THE JAMES VALLEY WILL LIKELY CONTINUE INTO THE OVERNIGHT HOURS. THE CHANCE FOR THUNDERSTORMS WILL ALSO SPREAD INTO THE BROOKINGS AND MARSHALL AREAS AFTER MIDNIGHT TONIGHT. THE CHANCE FOR SEVERE WEATHER WILL DIMINISH WITH THE LOSS OF DAYTIME HEATING...BUT LOCALLY HEAVY RAIN IS STILL POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS WILL SPREAD EAST OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA ON TUESDAY. THE THUNDERSTORMS WILL THEN BE ENDING FROM THE NORTHWEST TUESDAY NIGHT. BY WEDNESDAY ONLY A SMALL PART OF FAR SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA WILL HAVE A SLIGHT CHANCE OF THUNDERSTORMS. NO SEVERE WEATHER IS EXPECTED AT THIS TIME WITH THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER SPOTTER ACTIVATION WILL BE LIKELY AFTER && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 2:09 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 36 min |
| Jun 16, 2:19 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.